Kansas, 2007

Excessive Heat in Kansas, August 6 to 17, 2007

August 6 to 17, 2007 · NWS EAX · 7 events in 7 counties and zones

An upper level ridge of high pressure, persisted across the region from August 6th though August 17th. The combination of heat and humidity, produced heat index readings in the 105 to 115 degrees range.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level ridge of high pressure, persisted across the region from August 6th though August 17th. The combination of heat and humidity, produced heat index readings in the 105 to 115 degrees range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 6, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Aug 6, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT MON AUG 6 2007

...UPDATED AVIATION...

.DISCUSSION...

/638 AM CDT MON AUG 6 2007/
HEAT AND HIGH HUMIDITY PLUS MARGINAL RAIN CHANCES OVER NORTHERN MO
WILL BE THE PRIMARY WEATHER TOPICS THIS WEEK. EXPANSIVE UPPER HIGH
CENTERED OVER THE LOWER MS VALLEY WILL MOVE LITTLE THIS WEEK.
PERIODIC IMPULSES EMBEDDED WITHIN THE SOUTHERN FRINGES OF THE
STRONGER WESTERLIES WILL CONTINUE TO ROLL OUT OF THE CENTRAL ROCKIES
AND THROUGH NE/NORTHERN KS/SOUTHERN IA THROUGH WEDNESDAY.

A WEAK STATIONARY BOUNDARY FROM NORTHWEST KS THROUGH SOUTHERN IA
WILL TRY TO FOCUS MAINLY NOCTURNAL CONVECTION WITHIN THE LOOSELY NIT
BAROCLINIC ZONE. WHAT IS LEFT OVER FROM AN EARLIER MCV IS CURRENTLY
ROLLING EAST NORTHEAST THROUGH THE SOUTHEAST CORNER OF NE. GENEROUS
ISENTROPIC LIFT ON THE 310/315K SURFACES IS BARELY ABLE TO MAINTAIN
ISOLATED CONVECTION ACROSS NORTHERN MO DURING THE PRE-DAWN HOURS.
HOWEVER...THERE IS STILL A GOOD DEAL OF AC COVERING THE CWA NORTH OF
THE MO RIVER SO A FEW MORNING SHOWERS AND THUNDERSTORMS REMAIN A
POSSIBILITY. VERY WARM 700MB TEMPERATURES WILL PUT AN END TO THE
RAIN BY LATE MORNING. WILL KEEP MENTION OF LOW CHANCE AND SLIGHT
CHANCE POPS OVER THE NORTHERN 1/3 OF THE CWA DUE TO PROXIMITY OF
WEAK FRONTAL BOUNDARY. PRECIPITABLE WATER VALUES NEARLY 200 PERCENT
OF NORMAL SUGGEST ANY STORMS WHICH CAN HOLD TOGETHER LONG ENOUGH
WILL BE VERY EFFICIENT RAIN MAKERS.

CUT BACK HIGH TEMPERATURES BY A FEW DEGREES OVER FAR NORTHERN MO DUE
TO THE EXPECTED CLOUD COVER. SOUTHERN CWA WILL BE AS WARM AS
YESTERDAY. MORNING SURFACE DEWPOINTS BETWEEN 70-75 SHOULD MIX OUT A
BIT AND YIELD HEAT INDEX VALUES IN THE 100-106 RANGE. NO HEAT
ADVISORY PLANNED FOR TODAY AS I AM NOT EXPECTING ANY GRID POINTS TO
REACH THE MAGIC 105 MARK FOR THE NECESSARY 3 HOURS. TOMORROW SHOULD
BE A DIFFERENT STORY AS DEWPOINTS INCH UP BY A DEGREE OR TWO AND
SURFACE TEMPERATURES MAY INCREASE BY A DEGREE OR TWO AS WELL. WILL
LET DAY SHIFT DETERMINE IF AN ADVISORY IS WARRANTED OR IF WE CAN GET
3 DAYS IN A ROW OF HEAT INDEX VALUES OF 105 OR MORE TO BY-PASS THE
ADVISORY AND GO STRAIGHT TO A WARNING.

MJ

&&

.AVIATION...

SHOWERS...THUNDERSTORMS...AND THE CLOUDS HAVE ALL MOVED OFF TO THE
NORTHEAST. THIS WILL LEAVE ALL OUR TERMINAL SITES WITH VFR
CONDITIONS THROUGH MOST OF THE UPCOMING 24 HOURS. THE ONLY EXCEPTION
MIGHT BE A LITTLE MVFR HAZE AROUND SUNRISE TUESDAY MORNING.
HOWEVER...WINDS WILL NEED TO DROP OFF IN ORDER FOR THE HUMIDITY AND
PARTICULATE MATER TO GET TOGETHER TO HAZE UP THE ATMOSPHERE.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 6, 5:02 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT MON AUG 6 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
602 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND VERY HUMID CONDITIONS WILL BE A CONCERN FOR THOSE VENTURING
OUTDOORS TODAY. AFTERNOON HEAT INDICIES WILL PEAK FROM THE UPPER 90S
OVER NORTHEAST MISSOURI TO AROUND 105 IN DOWNTOWN KANSAS CITY.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MID MORNING TODAY
FROM BETWEEN ST JOSEPH AND KANSAS CITY TO BETWEEN MOBERLY AND
KIRKSVILLE. POCKETS OF LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HOTTEST TEMPERATURES OF THE SUMMER PLUS AN INCREASINGLY HUMID
AIRMASS...WILL RESULT IN SULTRY CONDITIONS WITH AFTERNOON HEAT INDEX
VALUES IN THE 100 TO 105 RANGE FOR THE UPCOMING WORK WEEK. AT THIS
TIME...TUESDAY LOOKS LIKE TI WILL BE THE MOST UNCOMFORTABLE DAY.

FOR TUESDAY AND WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR
THUNDERSTORMS DURING THE DAY AND A BETTER CHANCE AT NIGHT ACROSS
NORTHERN MISSOURI. A WEAK AND NEARLY STATIONARY FRONT FROM NORTHWEST
KANSAS THROUGH CENTRAL IOWA IS EXPECTED TO HAVE SCATTERED
THUNDERSTORMS FORM ALONG IT FOR THE NEXT SEVERAL DAYS. OUTFLOW
BOUNDARIES ASSOCIATED WITH THESE STORMS COULD FORCE THEIR WAY
SOUTHWARD INTO NORTHERN MISSOURI MAINLY DURING THE NIGHT...AND BRING
A THREAT FOR SCATTERED THUNDERSTORMS. ALTHOUGH THE THREAT OF SEVERE
WEATHER WILL BE QUITE LOW...THE VERY SOGGY AIRMASS IN PLACE COULD
RESULT IN LOCALLY HEAVY RAINFALL FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Atchison

When
August 6, 12:00 PM CST to August 17, 7:00 PM CST
Where
Atchison forecast zone
Reported by
COOP Observer
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Excessive Heat, Doniphan

When
August 6, 12:00 PM CST to August 17, 7:00 PM CST
Where
Doniphan forecast zone
Reported by
COOP Observer
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
August 6, 12:00 PM CST to August 17, 7:00 PM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Excessive Heat, Leavenworth

When
August 6, 12:00 PM CST to August 17, 7:00 PM CST
Where
Leavenworth forecast zone
Reported by
COOP Observer
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Excessive Heat, Linn

When
August 6, 12:00 PM CST to August 17, 7:00 PM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Excessive Heat, Miami

When
August 6, 12:00 PM CST to August 17, 7:00 PM CST
Where
Miami forecast zone
Reported by
COOP Observer
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Excessive Heat, Wyandotte

When
August 6, 12:00 PM CST to August 17, 7:00 PM CST
Where
Wyandotte forecast zone
Reported by
COOP Observer
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55631, 55632, 55633, 55634, 55635, 55636, 55637.